A 26-year-old man in Dunedin, New Zealand died on Nov. 17, 2021 unexpectedly, 12 days after getting the first dose of Pfizer/BioNTech’s experimental messenger RNA (mRNA) BNT162b2 (also known as “Comirnaty”) biologic for COVID-19. Rory James Nairn was vaccinated on Nov. 5 and reportedly began to feel heart palpations or “flutters” a few hours after the shot The palpations continued for several days until he and his fiancée, Ashleigh Wilson, decided to go to the hospital for “reassurance.”1 2
“Within moments, Rory went into cardiac arrest and died instantly in our home,” Wilson said. “We were about to leave for the hospital and he was in the toilet and I heard a thud. He had fallen, his body was blocking the door, his full weight was against it and I couldn’t get it open. I could just see him through a crack in the door, I could see that he was gone.” Paramedics arrived at Nairn’s home and tried to revive him, but after 40 minutes Nairn was declared dead.1 2
Nairn had no pre-existing medical conditions and was physically active according to Wilson. “He played rugby, went diving and hunting on the weekends, worked hard as a plumber,” she said.2
According to a statement from New Zealand’s COVID-19 Vaccine Independent Safety Monitoring Board (CV-ISMB), “Preliminary information from the post-mortem examination has identified myocarditis as the probable cause of death. … With the current available information, the Board has considered that the myocarditis (inflammation of the heart muscle) was probably due to vaccination in this individual.”1 3 4 5
Other Deaths in New Zealand Possibly Linked to Pfizer COVID Biologic
Nairn’s death follows the death of a woman in New Zealand in August after taking the second dose of BNT162b2. That was believed to be the first death in New Zealand linked to Pfizer/BioNTech shot. The CV-ISMB stated that the myocarditis suffered by the woman “was probably due to vaccination.”5 6
In a press release, New Zealand’s Ministry of Health stated:
This is the first case in New Zealand where a death in the days following vaccination has been linked to the Pfizer COVID-19 vaccine. While CARM has received other reports of deaths in someone recently vaccinated, none are considered related to vaccination. Details of these cases have been published on the Medsafe website.7
The CV-ISMB said that it is investigating two other cases of individuals in New Zealand who died of possible myocarditis after receiving the Pfizer/BioNTech BNT162b2 biologic. One case involved a 13-year-old boy and the other a man in his 60s.5 8
FDA Warns of Heart Inflammation Risks to Moderna and Pfizer COVID Biologics
On June 25, 2021, the U.S. Food and Drug Administration (FDA) added a warning about both the risk of myocarditis and pericarditis (inflammation of the membrane surrounding the heart) to the package labels of Pfizer’s BNT162b2 product and Moderna/NIAID’s experimental mRNA-1273 (or “Spikevax”) biologic. The FDA’s decision followed a determination by U.S. Centers for Disease Control and Prevention’s (CDC) Advisory Committee on Immunization Practices (ACIP) on June 23 that there was a “likely association” between reported cases of myocarditis and pericarditis following vaccination with the two products.9 10
Moderna/NIAID COVID Shot Causes More Heart Inflammation Than Pfizer/BioNTech Shot
A study by Denmark’s Statens Serum Institute published on Dec. 16 in the BMJ found that Moderna’s mRNA-1273 is up to four times more likely to cause myocarditis or pericarditis than Pfizer/BioNTech’s BNT162b2.11 The study states:
Vaccination with mRNA-1273 (Moderna’s vaccine) was associated with a significantly increased risk of myocarditis or myopericarditis in the Danish population. …In general, the rate of myocarditis or myopericarditis was about threefold to fourfold higher for mRNA-1273 (Moderna) vaccination than that for BNT162b2 (Pfizer-BioNTech) vaccination.11 12
If you would like to receive an e-mail notice of the most recent articles published in The Vaccine Reaction each week, click here
Click here to view References:
1 News of America. New Zealand man, 26, dies after Pfizer Covid vaccine ‘likely’ causes rare heart problems. Dec. 21, 2021.
2 Parsons L. Sporty plumber, 26, DIES 12 days after getting the Pfizer Covid vaccine – as authorities probe if his tragic death was related to the jab. Daily Mail Dec. 1, 2021.
3 Bacon J. A New Zealand man, 26, died of myocarditis, a rare side effect of COVID-19 vaccine. What you need to know. USA Today Dec. 21, 2021.
4 New Zealand Government. Statement from the COVID-19 Vaccine Independent Safety Monitoring Board. Dec. 20, 2021.
5 RaiSukheja B. New Zealand Authorities Link 26-year-old Man’s Death To Pfizer COVID Vaccine. RepublicWorld.com Dec. 20, 2021.
6 Menon P. New Zealand reports first death linked to Pfizer/BioNTech COVID-19 vaccine. Reuters Aug. 30, 2021.
7 Press Release. Clinicians reminded to be aware of myocarditis and pericarditis symptoms. New Zealand Ministry of Health Aug. 30, 2021
8 Reuters. New Zealand says 26-year-old man’s death may be linked to heart inflammation from Pfizer’s Covid vaccine. CNBC Dec. 20, 2021.
9 Newburger E. FDA adds warning about rare heart inflammation to Pfizer, Moderna Covid vaccines. CNBC June 26, 2021.
10 TVR Staff. U.S. Centers for Disease Control and Prevention’s (CDC) Advisory Committee on Immunization Practices (ACIP). The Vaccine Reaction June 28, 2021.
11 Husby A et al. SARS-CoV-2 vaccination and myocarditis or myopericarditis: population based cohort study. BMJ Dec. 26, 2021; 375: e068665.
12 Reuters. Moderna COVID-19 shot likelier to cause heart inflammation than Pfizer’s: study. Dec. 17, 2021.